MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II CMT TIB SIZE 6 RIGHT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II CMT TIB SIZE 6 RIGHT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420188
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Deformity/ Disfigurement (2360); Inadequate Osseointegration (2646)
Date of Event 08/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a tka system had been implanted on (b)(6) 2015 with a genesis ii system, the patient started experiencing symptoms in the middle of 2016, which increased over time.On (b)(6) 2020, loosening of femoral and tibial components was diagnosed via x-rays.A revision surgery was conducted on (b)(6) 2020 to convert from the ps genesis ii construct to a legion hk system.Patient was discharged with rehab.
 
Additional Manufacturer Narrative
Additional information: d10 (concomitant device added), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the reported pre-revision bone scan and x-ray findings, of ¿massive enhancement¿ indicating loosening along with the ¿massive varus deformity, loosened end prosthesis components with recession of both the femoral component (emphasized laterally) and the tibial component of the tibial plateau¿ in the multimorbid patient led to the revision/conversion to the hinged knee 18-aug-2020.Of note, a discernable cement mantle is not appreciated in the provided sub-optimal photocopied images of the gen ii cemented femoral and tibial components and cannot be ruled out as a possible contributing factor to the loosened components.Additionally, the time elapsed between the onset of symptoms and date of revision likely contributed to the severity of the patient¿s signs and symptoms.The patient impact included the reported onset of increasing symptoms in 2016 with recurrent varus deformity and femoral and tibial component loosening until the revision in 2020.The patient was reportedly discharged with rehab.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, inadequate integration between the cement and bone/implant, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b1 (type of event), g2 (report source), h6 (health effect - clinical code).

Brand Name
GNS II CMT TIB SIZE 6 RIGHT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18298546
Report Number1020279-2023-02457
Device Sequence Number7438740
Product Code JWH
UDI-Device Identifier03596010206367
UDI-Public03596010206367
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71420188
Device Lot Number14MT49076
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/14/2023
Supplement Date Received by Manufacturer01/11/2024
Initial Report FDA Received Date12/10/2023
Supplement Report FDA Received Date01/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71421515 / LOT: 14LT48689.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale